Alert archive / Illinois / Gale Warnings in 2020
Gale Warning 13, NWS Chicago, IL
NWS Chicago, IL issued this gale warning at Apr 12, 2020, 3:16 AM CDT. It took effect at Apr 13, 2020, 4:00 AM CDT. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 3:16 AM CDT (08:16 UTC)
- In effect from
- Apr 13, 2020, 4:00 AM CDT
- Expired
- Apr 13, 2020, 8:01 PM CDT
- In force
- 16 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
753 WHUS73 KLOT 120816 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 316 AM CDT Sun Apr 12 2020 LMZ740>745-121630- /O.UPG.KLOT.GL.A.0009.200413T0900Z-200414T0300Z/ /O.NEW.KLOT.GL.W.0013.200413T0900Z-200414T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 316 AM CDT Sun Apr 12 2020 ...GALE WARNING IN EFFECT FROM 4 AM TO 10 PM CDT MONDAY... The National Weather Service in Chicago has upgraded the Gale Watch to a Gale Warning, which is in effect from 4 AM to 10 PM CDT Monday. * WINDS...West to 45 kt. * SIGNIFICANT WAVES...to 7 ft Illinois nearshore and to 10 ft Indiana nearshore. * OCCASIONAL WAVES...to 13 ft Indiana nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ KMD/Kluber
7 follow-up statements
939 WHUS73 KLOT 121406 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 906 AM CDT Sun Apr 12 2020 LMZ740>745-122215- /O.CON.KLOT.GL.W.0013.200413T0900Z-200414T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 906 AM CDT Sun Apr 12 2020 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM CDT MONDAY... * WINDS...West to 45 kt. * SIGNIFICANT WAVES...to 7 ft Illinois nearshore and to 10 ft Indiana nearshore. * OCCASIONAL WAVES...to 13 ft Indiana nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ KJB
834 WHUS73 KLOT 122005 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 305 PM CDT Sun Apr 12 2020 LMZ740>745-130500- /O.CON.KLOT.GL.W.0013.200413T0900Z-200414T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 305 PM CDT Sun Apr 12 2020 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM CDT MONDAY... * WINDS...West to 45 kt. * SIGNIFICANT WAVES...to 7 ft Illinois nearshore and to 11 ft Indiana nearshore. * OCCASIONAL WAVES...to 14 ft Indiana nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ Carlaw
496 WHUS73 KLOT 130309 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1009 PM CDT Sun Apr 12 2020 LMZ740>745-131115- /O.CON.KLOT.GL.W.0013.200413T0900Z-200414T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1009 PM CDT Sun Apr 12 2020 ...GALE WARNING REMAINS IN EFFECT FROM 4 AM TO 10 PM CDT MONDAY... * WINDS...Northwest to 40 kt then west to 35 kt. A few gusts to 45 kt early Monday. * SIGNIFICANT WAVES...to 7 ft Illinois nearshore and to 11 ft Indiana nearshore. * OCCASIONAL WAVES...to 14 ft Indiana nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ RC
713 WHUS73 KLOT 130801 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 301 AM CDT Mon Apr 13 2020 LMZ740>745-131615- /O.CON.KLOT.GL.W.0013.200413T0900Z-200414T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 301 AM CDT Mon Apr 13 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WINDS...Northwest to 40 kt then west to 35 kt. * SIGNIFICANT WAVES...to 7 ft Illinois nearshore and to 11 ft Indiana nearshore. * OCCASIONAL WAVES...to 14 ft Indiana nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ KMD
593 WHUS73 KLOT 131512 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1012 AM CDT Mon Apr 13 2020 LMZ740>745-132315- /O.CON.KLOT.GL.W.0013.000000T0000Z-200414T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1012 AM CDT Mon Apr 13 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WINDS...West 35 to 40 kt. * SIGNIFICANT WAVES...to 7 ft Illinois nearshore and to 11 ft Indiana nearshore. * OCCASIONAL WAVES...to 14 ft Indiana nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ Petr
307 WHUS73 KLOT 132002 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 302 PM CDT Mon Apr 13 2020 LMZ740>745-140300- /O.CON.KLOT.GL.W.0013.000000T0000Z-200414T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 302 PM CDT Mon Apr 13 2020 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WINDS...West 35 kt. * SIGNIFICANT WAVES...to 6 ft Illinois nearshore and to 10 ft Indiana nearshore. * OCCASIONAL WAVES...to 13 ft Indiana nearshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ Carlaw
756 WHUS73 KLOT 140101 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 801 PM CDT Mon Apr 13 2020 LMZ740>743-140915- /O.CAN.KLOT.GL.W.0013.000000T0000Z-200414T0300Z/ /O.NEW.KLOT.SC.Y.0039.200414T0101Z-200415T0200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN- 801 PM CDT Mon Apr 13 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CDT TUESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Chicago has issued a Small Craft Advisory, which is in effect until 9 PM CDT Tuesday. The Gale Warning has been cancelled. * WINDS...up to 30 kt. * SIGNIFICANT WAVES...to 5 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ LMZ744-745-140915- /O.CAN.KLOT.GL.W.0013.000000T0000Z-200414T0300Z/ /O.NEW.KLOT.SC.Y.0039.200414T0101Z-200415T0200Z/ Gary to Burns Harbor IN-Burns Harbor to Michigan City IN- 801 PM CDT Mon Apr 13 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CDT TUESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Chicago has issued a Small Craft Advisory, which is in effect until 9 PM CDT Tuesday. The Gale Warning has been cancelled. * WINDS...West 25 kt. * SIGNIFICANT WAVES...to 6 ft. * OCCASIONAL WAVES...to 9 ft. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels should avoid navigating in these conditions. && $$ - Izzi
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale warning went out at Apr 12, 1:11 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 12, 1:11 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
111 AM CDT Sun Apr 12 2020
.UPDATE...918 PM CDT
The very dry air mass that was over the area with large dew point
spreads has resulted in interesting temperature, dew point and
wind trends this evening as area of rain has pressed eastward. It
appears that sudden saturation and rapid cooling of temps has
aided in downdrafts with locally gusty southerly winds on the
eastern edge of the steadier rain. The well defined mid-level
short-wave noted on W/V imagery is moving across the area with
aforementioned light to moderate rain. The back edge on radar is
already east of the Mississippi River, so trended faster with
diminishing PoPs.
Largely have slight chance PoPs late this evening and overnight
in the suppression behind the wave overhead. The minor exception
to this is in the far west and northwest CWA, from northwest
LaSalle County to western Boone County and west, where there will
be patchy drizzle for the next 2-3 hours, accompanied by patchy
fog.though there will be mostly dry conditions other than spotty
light showers or drizzle. Showers from the cluster over the Kansas
City area may approach from the southwest Sunday morning.
With low to nil temperature dew point spreads, we'll have to watch
for patchy fog again toward daybreak and beyond in the vicinity
of the warm front over northern Illinois. Brought mention a bit
farther south into Sunday morning, roughly along/north of a
Mendota to Evanston line, with fog risk then gradually lifting
north through the morning. Currently no strong signs pointing
toward much of a dense fog risk, but will need to monitor. Other
than tweaking PoP trends through Sunday morning, the forecast for
Easter looks to be in good shape, with another seasonably mild day
ahead of Sunday night's powerful cold front passage. Updated text
products will be sent shortly.
Castro
&&
.SHORT TERM...
238 PM CDT
Through Sunday...
We've managed to eke out a fairly nice day overall with morning
and early-afternoon breaks in the cloud cover which has allowed
temperatures to warm into the mid 60s away from our immediate
lakeshore. Mid-level cloud cover will continue to quickly thicken
back up through the rest of the afternoon, however, ahead of a
series of shortwaves and a developing surface warm front this
evening.
A batch of rain showers continue to track steadily eastward across
east-central Iowa which is being forced along the nose of a modest
low-level wind maximum and attendant zone of increased isentropic
upglide along the 300 and 305 K theta surfaces. All of this is in
response to a relatively sharp lead shortwave analyzed most
easily around 700 mb or so based on recent GOES-16 atmospheric
motion vector retrievals. Another batch of showers with just a bit
more lightning activity is noted farther to the south across
parts of northeastern Missouri at this hour closer to the northern
periphery of the steeper mid-level lapse rate plume. The
expectation is for this shortwave to continue its eastward advance
with an associated increase in warm advection through the late
afternoon and evening hours supporting an increase in rain
coverage. The highest precipitation chances through the mid-
evening appear to focus mostly along and west of I-55/57 before
spreading eastward through the late-evening and early-overnight
hours. Overall expect a dearth of electrification potential with
this activity. The one exception will be for our southernmost
locales (mainly well south of I-80) this evening as the northern
terminus of steeper lapse rates moves in and have added a small
sliver of isolated thunder potential with this as a result.
Once this initial lead wave passes by late this evening, there
really aren't any big synoptic-scale features of note that would
force widespread precipitation. Very modest low-down warm
advection will continue overnight, so some low grade chance PoPs
do seem warranted. Even though MUCAPE values will be on the
increase overnight, without better/deeper forcing for ascent, this
instability should remain out of reach of most parcels tonight
and have left the thunder mention after midnight out of the
forecast as a result. Could see some patchy fog development late
north of a sharpening warm front across our northwest counties,
but all indications are that this feature will eventually migrate
far enough north and westward to take the widespread dense fog
potential with it out of our region before daybreak.
Sunday looks to feature isolated to scattered showers as we await
the bulk of the large scale forcing for ascent associated with a
quickly-developing area of low pressure. It's possible there could
be somewhat higher coverage of showers or drizzle towards Sunday
morning/midday, but this depends a lot on what happens with
developing convection across the Texas Big Country and Red River
Valley area and the track of an associated vort max. Precipitation
chances will begin to ramp up more noticeably late Sunday
afternoon near I-39 with the approach of a cold front.
Carlaw
&&
.LONG TERM...
304 PM CDT
Sunday night through Saturday...
Pronounced upper-level heights anomalies across building over the
Northeastern Pacific and over Alaska will act to drive a digging
upper trough over much of the CONUS for the up coming week. This
pattern will result in below average temperatures and some on and
off chances for precipitation through the period.
The most notable period of weather during the period will be
Sunday night into Monday. During this period, the aforementioned
northerly stream trough will be entrenching itself over the
Plains and Upper Midwest. As it does so, it will eject the
southwestern CONUS trough east-northeastward across the Lower
Mississippi Valley into Sunday evening, then gradually phase with
its remnants across the Great Lakes Region into Monday. Ultimately
this process will result in a strengthening storm system tracking
from the central and southern Plains tonight, to over the Upper
Great Lakes by midday Monday.
The track of the surface low will likely end up moving overhead,
or just east of the area Sunday night. As a result, it continues
to appear that the primary push of deep Gulf moisture will shift
northeastward across the Ohio Valley Sunday night, hence
supporting the heavier rain and thunderstorm threat with this
system to our southeast. Nevertheless, low clouds and rain showers
will be likely over the area Sunday evening as the low tracks
nearly overhead.
Late Sunday night a strong associated cold front will shift
eastward across the area. In its wake expect the winds to really
pick up out of the northwest, with colder air shifting over the
area into Monday. Winds across our area are likely to get into
wind advisory criteria (Gusts 45 to 50 mph) following the frontal
passage late Sunday night, with strong winds continuing on Monday.
Because the surface low will be deepening as it quickly tracks
northeast of the area into Monday morning there is likely to be a
corridor of notable isallobaric pressure rises in its wake from
the Ozarks northeastward across eastern IN. This in combination
with an increasing wind field may result in some very strong
winds southeast of the actual track of the low. Fortunately, while
it will be windy here Monday, it appears the strongest winds
(potentially to 60 mph gusts) will remain to our southeast.
Any remaining precipitation, which could briefly change to light
snow Sunday night with the front will end prior to daybreak Monday
morning. The winds and much colder temperatures will be the main
story for Monday. Expect temperatures to only get into the low to
mid 40s for daytime highs (wind chills forecast to be in the
upper 20s to low 30s). The winds should abate Monday evening, but
temperatures are likely to fall into the 20s for lows Monday
night.
Cold temperatures in the 40s during the day, and in the 20s at
night are expected to continue in this pattern through Thursday
before some gradual improvement occurs late in the period. Our
next chance for precipitation, possibly in the form of rain or
snow looks to be around midweek as some weak mid-level impulses
look to translate across the area through the larger scale trough.
There then look to be some additional chances for precipitation
as we head into the later part of the week, though admittedly
forecast confidence this far out begins to decrease.
KJB
&&
.AVIATION...
For the 06Z TAFs...
The primary concerns for the TAFs through Easter Sunday are:
- Southeast winds increasing later morning into early afternoon.
- Potential for IFR Sunday morning and again Sunday evening; low-
medium confidence
- Chance of brief showers Sunday morning and then again better
chance Sunday evening
- Very gusty northwest winds behind a cold front at the end of the
30 hr TAF;
The main band of rain is now east of the area. The next batch of
showers will slide across and south of the terminals late tonight
into early Sunday, though there could be spotty showers at times
throughout Sunday. Cannot totally rule out drizzle in the morning,
more favored toward RFD. This morning time is favored by models
to see lowering clouds as the warm front sharpens back up and
winds shift back more to the SE. Have some doubts that when we
get into these clouds that we will be able to get out of then
during the day. Right now the signal is strong for 800-1500 ft
clouds in the morning. The thicker and longer lasting the clouds
are the less likely that southerly gusts on Sunday afternoon are
seen and the more likely they stay southeast as opposed to south
in direction. Have trended that way with the 00Z TAFs.
For Sunday evening, a deep weather system will be approaching and
shower chances will gradually inch upward. Cannot rule out some
thunder either if and when the activity does move in. The trend
though is that would be mid-late evening.
The potent cold front will arrive with a rapid shift and increase
in WNW winds behind it, which is now alluded to in the 30 hr TAF.
Gusts in in mid 30s or briefly higher are likely.
KMD/MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 AM
Monday to 10 PM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Apr 11, 10:21 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 1021 PM CDT Sat Apr 11 2020 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-130330- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 1021 PM CDT Sat Apr 11 2020 /1121 PM EDT Sat Apr 11 2020/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Overnight. Weather hazards expected... Limited Fog Risk. DISCUSSION... There is potential for fog primarily over north central Illinois and parts of the western and northern Chicago metro area. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Sunday... Limited Severe Thunderstorm Risk. Limited Flooding Risk. Limited Non Thunderstorm Wind Risk. Monday... Elevated Non Thunderstorm Wind Risk. Elevated Lakeshore Flood Risk. DISCUSSION: A fairly strong system will move through the Ohio Valley and into the eastern Great Lakes late Sunday into Monday. Thunderstorms will be possible ahead of the low late Sunday afternoon or evening. Some very light snow is possible late Sunday night toward the Rockford area. It will also be windy on Monday with gusts in excess of 40 mph appearing increasingly likely, gusts 45 to 50 mph possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-130330- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1021 PM CDT Sat Apr 11 2020 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Thursday. Sunday and Monday... Gale force winds and or very hazardous waves are likely. MTF Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 3:57 AM CDT | Wind Advisory | LOT | Boone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more | 36 hr |
| Apr 12, 2:52 PM CDT | Lakeshore Flood Advisory | LOT | Porter | 29 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.